Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 9, NWS San Angelo, TX

March 24, 1997Mitchell County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Mar 24, 1997, 8:08 PM CST for Mitchell County, Texas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 24, 1997, 8:08 PM CST (02:08 UTC)
Expired
Mar 24, 1997, 8:55 PM CST
In force
47 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Mitchell County, TX

The radar

The San Angelo radar (KSJT), 112 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 8:13 PM CSTHail 0.88Cuthbert, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
4059 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 250209 RRA
SVRSJT
TXC335-250255-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
808 PM CST MON MAR 24 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 855 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN TEXAS

   ...MITCHELL COUNTY
 
AT 807 PM CST...A SEVERE THUNDERSTORM WAS INDICATED BY SAN ANGELO
DOPPLER RADAR 15 MILES WEST OF COLORADO CITY OR 6 MILES WEST OF
WESTBROOK MOVING EAST NORTHEAST AT 40 MPH.

SOME COMMUNITIES AFFECTED BY THIS STORM ARE... WESTBROOK...
CUTHBERT... COLORADO CITY... BUFORD AND LORAINE.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 1:56 PM CST, 6 hours 12 minutes earlier.

Area forecast discussion, Mar 24, 1:56 PM CST, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
155 PM CST MON MAR 24 1997

SURFACE MOISTURE CONTINUES TO STUBBORNLY HANG ON THIS AFTERNOON...
WITH DEWPOINTS STILL IN THE UPPER 50S AND LOWER 60S ACROSS WEST
CENTRAL TEXAS. DESPITE SURFACE BASED LIFTED INDICES AROUND
MINUS 6...SOUTHWEST WINDS JUST OFF THE SURFACE WHICH HAVE LIMITED
MOISTURE DEPTH AND A CAPPING LAYER ALOFT HAVE COMBINED TO SHUT
CONVECTION DOWN SO FAR. AS OF 19Z...SURFACE DRYLINE EXTENDED FROM
WESTERN OKLAHOMA TO EAST OF CDS TO BETWEEN MAF AND SJT...WITH A COLD
FRONT ACROSS WESTERN KANSAS. ALOFT...12Z UPPER AIR ANALYSIS
INDICATED A LONG WAVE TROUGH OVER THE ROCKIES...WITH LASTEST
SATELLITE LOOPS SHOWING A POTENT VORTICITY MAXIMUM HEADING INTO NEW
MEXICO.

FOR TONIGHT...12Z ETA AND NGM AND THE 15Z RUC ALL INDICATING THE
SURFACE DRYLINE TO DRIFT EASTWARD TO NEAR A SJT TO ABI LINE BY
AROUND 00Z. WILL NOT RULE OUT A STRAY STORM OVER THE NORTHEAST BIG
COUNTRY THIS EVENING...WHERE CONVERGENCE AND MOISTURE DEPTH WILL BE
GREATEST...AND WHERE COOLING ALOFT WITH THE APPROACHING VORTICITY
MAXIMUM MAY BEGIN TO BREAK DOWN THE CAP. HOWEVER...IT APPEARS MOST
OF THE EXCITEMENT WILL HAVE TO WAIT UNTIL THE APPROACH OF THE SURFACE
COLD FRONT OVERNIGHT.

COLD FRONT EXPECTED TO PUSH THROUGH THE AREA AROUND SUNRISE TUESDAY
MORNING...WITH THE BEST LIFT FROM THE UPPER LEVEL VORTICITY MAXIMUM
STAYING MAINLY NORTH OF THE AREA. OVERNIGHT THUNDERSTORM CHANCES
WILL DEPEND MAINLY ON AVAILABLE MOISTURE SUPPLY. MODELS MOISTURE
FORECASTS KEEP THE SURFACE AND ELEVATED DRYLINES ABOUT WHERE THERE
WILL BE AT 00Z...ROUGHLY FROM SJT TO ABI. WITH THAT IN MIND...BEST
PRECIPITATION CHANCES APPEAR TO BE ACROSS THE EASTERN HALF OF THE
AREA AFTER MIDNIGHT...WHERE CONVERGENCE ALONG THE FRONT WILL HAVE
THE BEST MOISTURE TO WORK ON.

FOR TUESDAY...WITH THE FRONT NOT EXPECTED UNTIL NEAR 12Z...WILL
PROBABLY NEED TO KEEP DECENT PRECIPITATION CHANCES INTO THE MORNING
ACROSS THE EASTERN SECTIONS AS WELL. MODELS STILL DO NOT MOVE THE
UPPER TROUGH COMPLETELY THROUGH THE AREA UNTIL LATE TUESDAY...WHICH
MEANS CLOUD COVER MAY PERSIST THROUGH AT LEAST THE MORNING. MODEL
DATA ALSO SHOWING A TIGHT PRESSURE GRADIENT FOLLOWING THE FRONT
THROUGH MUCH OF TUESDAY...SO BRISK NORTHERLY WINDS WILL PREVAIL.
TEMPERATURES LOOK TO BE SUBSTANTIALLY COOLER... WITH BOUNDARY LEVEL
TEMPERATURES OFF THE ETA AND NGM ONLY AROUND 10 DEGREES C. GUIDANCE
NUMBERS IN THE MID 50S TO NEAR 60 LOOK ON TRACK.

ABI 047/057 42
SJT 055/058 21

PMCCULLOUGH

In the hours before

Special weather statement, Mar 24, 2:18 PM CST, 5 hours 50 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140-
154-155-168>170-251420-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
218 PM CST MON MAR 24 1997

...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS SECTIONS
OF THE BIG COUNTRY AND THE HEARTLAND...

ALTHOUGH A WARM AND MODERATELY UNSTABLE AIR MASS CONTINUES ACROSS
MUCH OF WEST CENTRAL TEXAS...A CAPPING LAYER OF WARM AIR ALOFT HAS
PREVENTED CONVECTION FROM DEVELOPING SO FAR THIS AFTERNOON.
HOWEVER...AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST
THIS EVENING...COOLER AIR IN THE MID LEVELS OF THE ATMOSPHERE WILL
MOVE INTO THE AREA...ERODING THE CAP. WITH THE CAP HAVING
DISSIPATED...A SQUALL LINE WILL LIKELY DEVELOP ALONG A COLD FRONT
EXPECTED TO MOVE INTO WEST CENTRAL TEXAS AFTER MIDNIGHT. WHILE
THE FRONT MAY TRIGGER SHOWERS AND THUNDERSTORMS ALMOST ANYWHERE
ACROSS WEST CENTRAL TEXAS...THE BEST CHANCES WILL GENERALLY BE
SOUTHEAST OF A LINE FROM ABILENE TO SAN ANGELO...WHERE THE MOISTURE
SUPPLY WILL BE THE GREATEST.

IN ADDITION...IT APPEARS THAT THERE IS SUFFICIENT INSTABILITY ACROSS
THE NORTHEAST SECTIONS OF THE AREA FOR A FEW OF THE STORMS TO BECOME
SEVERE. THE LOCATIONS MOST LIKELY TO SEE ANY OF THE SEVERE STORMS
WILL EXTEND NORTH AND EAST OF A LINE FROM SAN SABA TO BRADY TO
ABILENE TO STAMFORD. ANY OF THESE THUNDERSTORMS IN THIS SQUALL LINE
MAY PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL...ALONG
WITH BRIEF HEAVY RAINFALL AND DANGEROUS LIGHTNING.

SPOTTER ACTIVATION MAY BE REQUIRED.
Special weather statement, Mar 24, 2:19 PM CST, 5 hours 49 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140-
154-155-168>170-251420-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
218 PM CST MON MAR 24 1997

...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS SECTIONS
OF THE BIG COUNTRY AND THE HEARTLAND...

ALTHOUGH A WARM AND MODERATELY UNSTABLE AIR MASS CONTINUES ACROSS
MUCH OF WEST CENTRAL TEXAS...A CAPPING LAYER OF WARM AIR ALOFT HAS
PREVENTED CONVECTION FROM DEVELOPING SO FAR THIS AFTERNOON.
HOWEVER...AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST
THIS EVENING...COOLER AIR IN THE MID LEVELS OF THE ATMOSPHERE WILL
MOVE INTO THE AREA...ERODING THE CAP. WITH THE CAP HAVING
DISSIPATED...A SQUALL LINE WILL LIKELY DEVELOP ALONG A COLD FRONT
EXPECTED TO MOVE INTO WEST CENTRAL TEXAS AFTER MIDNIGHT. WHILE
THE FRONT MAY TRIGGER SHOWERS AND THUNDERSTORMS ALMOST ANYWHERE
ACROSS WEST CENTRAL TEXAS...THE BEST CHANCES WILL GENERALLY BE
SOUTHEAST OF A LINE FROM ABILENE TO SAN ANGELO...WHERE THE MOISTURE
SUPPLY WILL BE THE GREATEST.

IN ADDITION...IT APPEARS THAT THERE IS SUFFICIENT INSTABILITY ACROSS
THE NORTHEAST SECTIONS OF THE AREA FOR A FEW OF THE STORMS TO BECOME
SEVERE. THE LOCATIONS MOST LIKELY TO SEE ANY OF THE SEVERE STORMS
WILL EXTEND NORTH AND EAST OF A LINE FROM SAN SABA TO BRADY TO
ABILENE TO STAMFORD. ANY OF THESE THUNDERSTORMS IN THIS SQUALL LINE
MAY PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL...ALONG
WITH BRIEF HEA8VY RAINFALL AND DANGEROUS LIGHTNING.

SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 9:38 PM CSTSevere Thunderstorm WarningSJTJones62 min
Mar 24, 10:29 PM CSTTornado WarningSJTNolan46 min
Mar 24, 10:42 PM CSTTornado WarningSJTTaylor48 min
Mar 24, 10:46 PM CSTSevere Thunderstorm WarningSJTJones49 min
Mar 24, 11:19 PM CSTSevere Thunderstorm WarningSJTJones, Taylor61 min
Mar 24, 11:20 PM CSTSevere Thunderstorm WarningSJTMitchell50 min
Mar 24, 11:26 PM CSTSevere Thunderstorm WarningSJTShackelford59 min
Mar 24, 11:28 PM CSTTornado WarningSJTCallahan, Taylor62 min
Mar 24, 11:34 PM CSTSevere Thunderstorm WarningSJTNolan66 min
Mar 24, 11:34 PM CSTTornado WarningSJTShackelford46 min
Mar 25, 12:09 AM CSTSevere Thunderstorm WarningSJTSterling, Tom Green61 min
Mar 25, 12:16 AM CSTSevere Thunderstorm WarningSJTIrion64 min
Mar 25, 12:39 AM CSTSevere Thunderstorm WarningSJTCoke61 min
Mar 25, 12:58 AM CSTSevere Thunderstorm WarningSJTCoke, Irion, Tom Green62 min
Mar 25, 1:02 AM CSTTornado WarningSJTTom Green63 min
Mar 25, 1:18 AM CSTSevere Thunderstorm WarningSJTShackelford62 min
Mar 25, 1:27 AM CSTTornado WarningSJTCoke, Runnels63 min
Mar 25, 1:46 AM CSTFlash Flood WarningSJTIrion, Tom Green59 min
Mar 25, 1:46 AM CSTSevere Thunderstorm WarningSJTIrion, Tom Green59 min
Mar 25, 2:10 AM CSTSevere Thunderstorm WarningSJTColeman65 min
Mar 25, 2:31 AM CSTFlash Flood WarningSJTShackelford3 hr
Mar 25, 2:54 AM CSTTornado WarningSJTSchleicher66 min
Mar 25, 3:05 AM CSTSevere Thunderstorm WarningSJTTom Green60 min
Mar 25, 3:29 AM CSTSevere Thunderstorm WarningSJTMcCulloch61 min
Mar 25, 3:41 AM CSTSevere Thunderstorm WarningSJTSan Saba64 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.